Texas, 2021

Hail and Damaging Wind in Texas, July 25, 2021

July 25, 2021 · NWS AMA · 5 events in 3 counties and zones

Monsoonal moisture and daytime heating led to moderate instability and scattered thunderstorms across the Panhandles during the later afternoon and evening hours. A few of these disorganized storms became strong to severe despite somewhat weak wind shear with the aid of outflow boundary collisions.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS AMA wrote it up.

Monsoonal moisture and daytime heating led to moderate instability and scattered thunderstorms across the Panhandles during the later afternoon and evening hours. A few of these disorganized storms became strong to severe despite somewhat weak wind shear with the aid of outflow boundary collisions. Most hail that was reported remained less than 1 inch in diameter, but one severe storm did manage to produce 2 inch hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Amarillo, TX wrote its last area forecast discussion before the first event at Jul 25, 1:22 PM CST, 1 hour 47 minutes earlier.

Area forecast discussion, Jul 25, 1:22 PM CST, 1 hour 47 minutes before
Area Forecast Discussion
National Weather Service Amarillo TX
222 PM CDT Sun Jul 25 2021

.SHORT TERM...Tonight through Monday Night...

A series of weaker high pressures hold inside of a large scale high
over the four corners will control the weather for the Panhandles in
the short term.  Subtropical high over the Florida area continues to
bring moisture to the Panhandles from the Gulf. Large scale high
will start to push a more northwest flow thunderstorm pattern to the
Panhandles.  Weak high currently over the Panhandles continues to
keep moisture around the Panhandles v.s. over the Panhandles.
However cu fields starting to form, and as early as it is, would
suggest we should be able to convect on temperature today.
Additionally, we are looking at an incoming outflow boundary moving
in from KS that will likely aid in lift, and if it collides with
already developing storms, then there may be enough enhancement to
get a strong, maybe an isolated severe storm.  As we move further
into the evening we can expect scattered storms across the entire
Panhandles. While PWAT values are not as high as they've been in
past weeks, we're still above normal, and wetting rain will be
possible.  Isolated flooding won't be ruled out, just due to the
fact that there is no steering flow to move the storm much at all.
Storms could carry through the evening to about sunset and then take
a little break, where as storms moving in from the northwest off the
Rockies, could be riding along a shortwave and produce a round of
nocturnal convection for the Panhandles.  Again, unless the outflow
boundary enhances any storms that are in play, we should not see
anything severe this evening or tonight.

Not much changes for tomorrow, except that the large scale high
shifts a bit east and now the Panhandles are under northerly flow.
Looks like it may take a little longer tomorrow for storms to get
going with the northerly flow over the area and thus pops are a bit
lower and chances are more favored in the north and west.

Weber

&&

.LONG TERM...Tuesday through Saturday night...

High pressure aloft will continue to keep precipitation chances
down and temperatures on the rise through the extended period.
Tuesday evening will be the last chance for precipitation for the
western zones.

An H5 ridge with associated high pressure continues to control
the flow aloft across much of the central and western CONUS on
Tuesday. With the center of high pressure just to the north of the
CWA, flow aloft will continue to be mainly out of the east. This
will allow warmer and drier air to invade the mid levels, nearly
cutting off any chances for precipitation through the extended.
The exception will be on Tuesday evening, where a surface trough
may form off the higher terrain in New Mexico and could support a
few updrafts for thunderstorms to develop. Chances for any storms
to move into the area are low, but remain non-zero at this time.

After Tuesday, the drier and warmer pattern becomes more
prominent. The ridge aloft begins to trek to the east and will be
centered over the Rockies and High Plains through the rest of the
extended. Latest guidance suggests that the high pressure system
will begin to propagate southeast across the Southern Plains by
mid to late week, with the flow aloft continuing to be out of the
east and southeast. With that being said, temperatures will
continue to be in the 90s, with some areas over 100 through the
rest of the extended. Chances for showers and storms are very low
through Friday, but may make a return next weekend.

Muscha/Weber

&&

.AVIATION...18Z TAFS...
Mostly VFR conditions will prevail over the next 24 hours with
some possible thunderstorms from the 21-01z time period. Overall
winds out of the south through the TAF period. Cigs and vis are
not expected to drop any lower than MVFR if a storm manages to
impact a terminal.

Weber

&&

.PRELIMINARY POINT TEMPS/POPS...
Amarillo TX                69  93  69  95  70 /  20  20  20   5  10
Beaver OK                  68  95  70  98  71 /  50  10  20   5   5
Boise City OK              64  93  64  94  65 /  40  30  40  10  10
Borger TX                  72  98  72 100  74 /  30  20  20   5  10
Boys Ranch TX              69  95  69  97  69 /  20  20  30   5  10
Canyon TX                  68  92  68  95  69 /  20  20  20   5  10
Clarendon TX               70  93  71  95  72 /  30  10  10   5   5
Dalhart TX                 64  92  64  93  64 /  30  30  30  10  10
Guymon OK                  67  96  67  98  68 /  50  20  30   5   5
Hereford TX                68  94  68  95  68 /  20  20  20   5  10
Lipscomb TX                69  95  70  97  71 /  50  10  20   5   5
Pampa TX                   70  94  69  95  70 /  30  10  20   5   5
Shamrock TX                70  94  70  97  71 /  30  10  10   5   5
Wellington TX              70  95  71  98  72 /  30  10  10   5   5

&&

.AMA Watches/Warnings/Advisories...
TX...None.
OK...None.

&&

89/5/89
Hazardous weather outlook, Jul 25, 1:26 PM CST, 1 hour 43 minutes before
Hazardous Weather Outlook
National Weather Service Amarillo TX
226 PM CDT Sun Jul 25 2021

OKZ001>003-TXZ001>020-317-260730-
Cimarron-Texas-Beaver-Dallam-Sherman-Hansford-Ochiltree-Lipscomb-
Hartley-Moore-Hutchinson-Roberts-Hemphill-Oldham-Potter-Carson-
Gray-Wheeler-Deaf Smith-Randall-Armstrong-Donley-Collingsworth-
Palo Duro Canyon-
226 PM CDT Sun Jul 25 2021

This Hazardous Weather Outlook is for the Texas and Oklahoma
Panhandles.

.DAY ONE...This Afternoon and Tonight.

Thunderstorms are possible across the combined Panhandles the rest
of the afternoon into the evening hours. Brief downpours, gusty
winds, and lightning are the main threats with these storms. Wide
spread severe weather is not expected at this time.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Thunderstorms will be possible once again Monday and Monday night
for most of the area. The far northwest Oklahoma and Texas
Panhandle could see some thunderstorms on Tuesday as well. Wide
spread severe weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated at this time.

In the hours before

Special weather statement, Jul 25, 1:51 PM CST, 1 hour 18 minutes before
Special Weather Statement
National Weather Service Amarillo TX
251 PM CDT Sun Jul 25 2021

TXZ018-252015-
Armstrong TX-
251 PM CDT Sun Jul 25 2021

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL ARMSTRONG COUNTY UNTIL
315 PM CDT...

At 251 PM CDT, Doppler radar was tracking a strong thunderstorm 8
miles southwest of Goodnight, or 9 miles south of Claude, moving
north at 10 mph.

Dime size hail and wind gusts of 50 to 55 mph will be possible with
this storm.

Locations impacted include...
Claude and Goodnight.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take shelter in a sturdy building if threatening weather approaches.

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3486 10122 3492 10144 3515 10142 3509 10110
TIME...MOT...LOC 1951Z 194DEG 7KT 3497 10131

DGW
Special weather statement, Jul 25, 2:13 PM CST, 56 minutes before
Special Weather Statement
National Weather Service Amarillo TX
313 PM CDT Sun Jul 25 2021

TXZ017-018-317-252045-
Palo Duro Canyon TX-Randall TX-Armstrong TX-
313 PM CDT Sun Jul 25 2021

...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL ARMSTRONG AND
SOUTHEASTERN RANDALL COUNTIES UNTIL 345 PM CDT...

At 313 PM CDT, Doppler radar was tracking a strong thunderstorm 8
miles northeast of Happy, or 14 miles southeast of Canyon, moving
northeast at 5 mph.

Wind gusts of 50 to 55 mph will be possible with this storm.

This storm will remain over mainly rural areas of west central
Armstrong and southeastern Randall Counties.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take shelter in a sturdy building if threatening weather approaches.

&&

LAT...LON 3475 10163 3475 10201 3494 10196 3492 10155
TIME...MOT...LOC 2013Z 224DEG 5KT 3483 10174

Bieda
Special weather statement, Jul 25, 2:24 PM CST, 45 minutes before
Special Weather Statement
National Weather Service Amarillo TX
324 PM CDT Sun Jul 25 2021

TXZ012>014-017-252100-
Gray TX-Potter TX-Randall TX-Carson TX-
324 PM CDT Sun Jul 25 2021

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN RANDALL...SOUTHERN
CARSON...SOUTHWESTERN GRAY AND SOUTHEASTERN POTTER COUNTIES UNTIL 400
PM CDT...

At 324 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 6 miles south of Lefors to Washburn. Movement
was south at 10 mph.

Penny size hail and wind gusts of 50 to 55 mph will be possible with
these storms.

Locations impacted include...
Amarillo, Panhandle, Groom, Lake Mcclellan, Alanreed and Pantex.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take shelter in a sturdy building if threatening weather approaches.

&&

LAT...LON 3542 10185 3542 10068 3518 10066 3518 10162
      3507 10162 3506 10167
TIME...MOT...LOC 2024Z 011DEG 9KT 3534 10078 3520 10158

LFM
Special weather statement, Jul 25, 2:44 PM CST, 25 minutes before
Special Weather Statement
National Weather Service Amarillo TX
344 PM CDT Sun Jul 25 2021

TXZ018-019-252115-
Donley TX-Armstrong TX-
344 PM CDT Sun Jul 25 2021

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN ARMSTRONG AND DONLEY
COUNTIES UNTIL 415 PM CDT...

At 344 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 5 miles south of Lake Mcclellan to 7 miles
southwest of Greenbelt Lake to 11 miles south of Goodnight. Movement
was east at 15 mph.

Dime size hail and wind gusts of 50 to 55 mph will be possible with
these storms.

Locations impacted include...
Clarendon, Howardwick, Lelia Lake and Greenbelt Lake.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take shelter in a sturdy building if threatening weather approaches.

&&

LAT...LON 3483 10132 3498 10112 3518 10100 3518 10055
      3491 10071 3475 10096 3475 10108
TIME...MOT...LOC 2044Z 281DEG 14KT 3514 10087 3496 10102 3486 10117

LFM
Special weather statement, Jul 25, 2:52 PM CST, 17 minutes before
Special Weather Statement
National Weather Service Amarillo TX
352 PM CDT Sun Jul 25 2021

TXZ004-005-009-252130-
Ochiltree TX-Roberts TX-Lipscomb TX-
352 PM CDT Sun Jul 25 2021

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN LIPSCOMB...
NORTHEASTERN ROBERTS AND SOUTHEASTERN OCHILTREE COUNTIES UNTIL 430 PM
CDT...

At 352 PM CDT, Doppler radar was tracking a strong thunderstorm 6
miles south of Wolf Creek Park, or 20 miles southeast of Perryton,
moving northeast at 20 mph.

Nickel size hail and wind gusts of 50 to 55 mph will be possible with
this storm.

Locations impacted include...
Wolf Creek Park.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take shelter in a sturdy building if threatening weather approaches.

&&

LAT...LON 3606 10047 3606 10054 3597 10054 3590 10059
      3613 10086 3638 10061 3621 10035
TIME...MOT...LOC 2052Z 219DEG 16KT 3612 10067

LFM
Special weather statement, Jul 25, 2:58 PM CST, 11 minutes before
Special Weather Statement
National Weather Service Amarillo TX
358 PM CDT Sun Jul 25 2021

TXZ013-014-252130-
Gray TX-Carson TX-
358 PM CDT Sun Jul 25 2021

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN CARSON AND GRAY
COUNTIES UNTIL 430 PM CDT...

At 358 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Skellytown to 9 miles southwest of Lefors
to 3 miles southeast of Lake Mcclellan. Movement was east at 5 mph.

Half inch hail and wind gusts of 50 to 55 mph will be possible with
these storms.

Locations impacted include...
Pampa, Lefors, Skellytown, Kingsmill, Lake Mcclellan and Alanreed.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take shelter in a sturdy building if threatening weather approaches.

&&

LAT...LON 3531 10097 3557 10132 3563 10119 3562 10073
      3538 10061 3518 10061 3518 10092
TIME...MOT...LOC 2058Z 260DEG 5KT 3554 10118 3533 10089 3518 10083

LFM

The radar

The Amarillo radar (KAMA), 74 km away, was scanning. The volume nearest the first event began at 21:08 UTC.

Open the radar archive at this moment

Event by event

4 hail, 1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Gray

When
July 25, 3:09 PM CST
Where
Gray County, 9.69 mi W of Alanreed
Measured
51 kt (59 mph) measured gust
Reported by
Mesonet
Coordinates
35.240, -100.900

Hail, Donley

When
July 25, 3:13 PM CST
Where
Donley County, 2.99 mi NNE of Howardwick
Measured
2 in hail
Reported by
Law Enforcement
Coordinates
35.110, -100.900

Law Enforcement reported golf ball size upwards of 2 inch diameter hail, with damage to windshield of vehicle.

Hail, Donley

When
July 25, 3:23 PM CST
Where
Donley County, 2.36 mi WNW of Jericho
Measured
0.88 in hail
Reported by
Emergency Manager
Coordinates
35.180, -100.960

Hail, Gray

When
July 25, 4:21 PM CST
Where
Gray County, 1.13 mi E of Mc Lean
Measured
0.88 in hail
Reported by
Emergency Manager
Coordinates
35.230, -100.580

Hail, Roberts

When
July 25, 4:28 PM CST
Where
Roberts County, 5.78 mi NNW of Miami
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
35.780, -100.660

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2021Every state in 2021This day in weather historyWarnings in Texas, July 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 974106, 974103, 974104, 974116, 974105.